April 6, 2021

Share this post:

The Risk of Fentanyl in Correctional Facilities

 
Gordon Graham
Category: Corrections

Gordon Graham here with Today’s Tip from Lexipol. We’ve talked about the dangers of Fentanyl before. It’s time for an update. 

We know that a miniscule amount of fentanyl can cause an overdose or even death. Such small quantities are easy to conceal, easy to smuggle, and easy to weaponize. Fentanyl is easily combined with other substances which may mask its presence until it is ingested. 

Everyone has reason to be concerned. Reports of fentanyl exposures and overdoses in correctional facilities are increasing across the USA.

Everyone has reason to be concerned. Reports of fentanyl exposures and overdoses in correctional facilities are increasing across the USA. Medical professionals, corrections officers, and inmates are all affected by this manifestation of the opioid crisis. 

We must realize that fentanyl will not likely enter our facilities in raw form. It will be combined with other illicit substances and counterfeit drugs. I’m talking about heroin, cocaine, Xanax and Oxycodone to mention a few. There is no better reason to ramp up your contraband interdiction efforts. 

How does a fentanyl overdose occur? It is important to know that fentanyl must enter the blood and brain in order to produce physiological effects and overdose.  

The exposure risks range from extremely high to very low depending on the mechanism. Direct injection or oral ingestion represents the highest risk followed by absorption via the mucous membranes of the eyes, nose and mouth. Absorption of powdered fentanyl through the skin represents the lowest risk. 

Inmates who know this have expressed the opinion that the presence of naloxone means they will be saved should they overdose. But not all jails have naloxone on hand. Does yours? 

What is the risk to you, the correctional officer? Simple, you must avoid any direct contact with your mouth, eyes, nose and skin. Wear your nitrile gloves whenever you search or handle anything found on an inmate or seized from an inmate’s cell. 

For more information on the dangers of fentanyl go to www.cdc.gov 

That’s todays tip from Lexipol. Gordon Graham singing off.

Subscribe Now

Subscribe to Today’s Tip

Related Posts